Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 6, NWS Sioux Falls, SD

March 6, 2018Turner County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 6, 2018, 6:10 PM CST for Turner County, South Dakota. It took effect at Mar 7, 2018, 4:00 AM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 6:10 PM CST (00:10 UTC)
In effect from
Mar 7, 2018, 4:00 AM CST
Expired
Mar 8, 2018, 12:36 PM CST
In force
33 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermillion River near Davis (DVSS2).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 6, 5:24 PM CST, 46 minutes earlier.

Area forecast discussion, Mar 6, 5:24 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
524 PM CST Tue Mar 6 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CST Tue Mar 6 2018

Massive upper level low dropping south with snow and blowing snow
coming to an end. This is allowing for a little melting this
afternoon, especially north of Interstate 90 where clouds have
cleared. This clearing will work south through late afternoon and
evening as the drying wraps south. This should bring a period of
clear to partly cloudy skies along and east of the James River this
evening into the overnight hours with increasing clouds after this.
This will allow temperatures to fall a little, but with winds remain
somewhat strong through the night temperatures will not fully
radiate. Lows should mainly be in the teens.

A relatively weak upper level wave in Montana will move southeast
overnight into Wednesday. This will bring an increase in clouds as
well as a small threat for light snow. Will maintain the low chances
across the area as accumulations are not very likely. Highs will be
in the 20s to around 30.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CST Tue Mar 6 2018

Mostly clear skies will develop on Wednesday night as cold high
pressure settle south. With fresh snow cover, decreasing winds and
mostly clear skies fairly good radiational cooling is expected.
Lowered lows with the mid James Valley dropping to around zero and
single digits expected in most other locations. The exception
will be parts of northwest IA and southwest MN where a little wind
and cloud cover could keep lows from 10 to 15 above.

Temperatures should warm nicely on Thursday under a partly cloudy
sky and light winds. There will be a bit of a limit to the warming
however with the cold start, fresh snow cover and cool high pressure
still influencing the area. Highs again in the mid 20s to lower 30s.

The colder air will linger into Friday before finally shifting east
on Saturday. Temperatures will not be a lot warmer over the weekend,
but should begin a gradual recovery into early next week as an upper
level ridge builds into the area. There is a good chance to be
pretty mild next Tuesday through Thursday if we can melt off enough
snow the next 5 or 6 days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 516 PM CST Tue Mar 6 2018

Clearing continues to work its way southward, having already made
its way into KHON and KFSD, and should at least briefly make its
way into KSUX. MVFR ceilings will quickly fill back in this
evening/overnight from the west and continue into Wednesday. A few
flurries or very light snow showers are possible during the
daytime hours tomorrow but low confidence in their occurrence and
extent preclude any mention in the TAF at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Mar 6, 4:17 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 PM CST Tue Mar 6 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-072230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
417 PM CST Tue Mar 6 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time other than some
patchy blowing snow in rural areas through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 6, 12:17 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       NORTH SIOUX CITY        42.54N 96.50W
03/06/2018  M6.5 INCH        UNION              SD   BROADCAST MEDIA

&&
Local storm report, Mar 6, 12:21 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             VOLGA                   44.32N 96.92W
03/06/2018  E5.5 INCH        BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Mar 6, 12:25 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1225 PM CST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       2 SE WESSINGTON         44.43N 98.67W
03/06/2018  M7.0 INCH        BEADLE             SD   CO-OP OBSERVER

&&
Local storm report, Mar 6, 1:55 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 W SERGEANT BLUFF      42.40N 96.39W
03/06/2018  M3.7 INCH        WOODBURY           IA   OFFICIAL NWS OBS

            SIOUX GATEWAY AIRPORT.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:10 PM CSTRiver Flood WarningFSDClay30 hr

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.